Missouri, 2012

Hail and Damaging Winds in Missouri, September 7, 2012

September 7, 2012 · NWS LSX · 28 events in 15 counties and zones

A strong cold front moved through the region triggering numerous thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering numerous thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 7, 11:32 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 7, 11:32 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1232 PM CDT FRI SEP 7 2012

.UPDATE...
ISSUED AT 1047 AM CDT FRI SEP 7 2012

HAVE MADE A QUICK UPDATE TO BASICALLY DELAY THE ONSET OF
CONVECTION ASSOCIATED WITH THE FRONT. AN OUTFLOW BOUNDARY FROM THE
MCS OVER NORTHERN IL HAS MOVED SOUTH THROUGH THE MORNING AND
WITHIN THE LAST HOUR HAS PASSED THRU STL METRO. KLSX VWP INDICATES
THE BOUNDARY IS ROUGHLY 1000 FT DEEP. NOT SURE HOW MUCH FURTHER
SOUTH IT WILL PUSH...BUT DONT BELIEVE IT WILL BE MUCH AS PRESSURE
RISES BEHIND IT ARE WEAK AND DEPTH ISNT OVERWHELMING. BELIEVE
CONVECTION FOR THE MOST PART SHOULD BE SPOTTY THRU EARLY
AFTERNOON. CURRENT THOUGHTS ARE THAT THE AIR MASS WILL RECOVER
THROUGH EASTERN MO AND CAPES WILL BOOST TO 3000+ J/KG BY MID
AFTERNOON. EXPECTING THUNDERSTORMS TO DEVELOP ALONG THE FRONT
BETWEEN UIN-STL AROUND 20-21Z AS LARGE SCALE ASCENT ASSOCIATED
WITH THE UPSTREAM TROF OVERSPREADS THE AREA AND CONVERGENCE ALONG
THE FRONT STRENGTHENS. DEEP LAYER SHEAR WILL BE INCREASING TO
SUPPORT A SEVERE THREAT PER SPC SEVERE OUTLOOK.

GLASS

&&

.SHORT TERM...
ISSUED AT 406 AM CDT FRI SEP 7 2012
(TODAY)

FRONT EXTENDING FROM WI SW TO A SFC LOW OVER SWRN IA AND SW TO A SFC
LOW OVER SERN CO WILL STRENGTHEN AND DROP SEWD THROUGH OUR FORECAST
TODAY AS A STRONG COLD FRONT AS A POSITIVELY TILTED UPPER LEVEL
TROUGH INTENSIFIES OR DEEPENS AND MOVES SEWD THROUGH THE NRN PLAINS
AND GREAT LAKES REGION.  CONVECTION SHOULD DEVELOP ALONG AND JUST
BEHIND THIS FRONT AND AHEAD OF THE UPPER LEVEL TROUGH AS UPPER LEVEL
DIVERGENCE INCREASES OVER OUR AREA AHEAD OF THE UPPER LEVEL TROUGH
AND UPPER LEVEL JET STREAK.  THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTN ACROSS THE SERN HALF OF OUR FORECAST AREA MAINLY
FROM THE ST LOUIS METRO AREA S AND E AS THE ATMOSPHERE GETS QUITE
UNSTABLE AHEAD OF THE COLD FRONT.  THE LOW-MID LEVEL SHEAR WILL ALSO
BE INCREASING AS A MID LEVEL JET STREAK SHIFTS SEWD TO NRN PORTIONS
OF MO AND IL THIS AFTN.  HIGH TEMPERATURES WILL BE COOLER TODAY THAN
YESTERDAY DUE TO THE CLOUD COVER AND PRECIPITATION AND ALSO LOW
LEVEL CAA THIS AFTN ACROSS NERN AND CNTRL MO AS WELL AS WEST CNTRL
IL BEHIND THE COLD FRONT AND 850 MB TROUGH.

GKS

&&

.LONG TERM...
ISSUED AT 229 AM CDT FRI SEP 7 2012
(FRIDAY NIGHT THROUGH THURSDAY)

THE 00Z NAM/GFS/ECMWF ARE CONSISTENT SHOWING THAT THE COLD FRONT
WILL BE EXITING THE SOUTHEAST CWA BY EVENING AND WILL BE WELL
SOUTHEAST OF THE CWA BY MIDNIGHT. STILL...THEY ALSO SHOW THAT THE
500MB TROUGH AXIS WILL JUST BE ENTERING NORTHWEST MISSOURI AT
00Z...SO STRONG POST-FRONTAL ASCENT SHOULD BE GOING ON WELL INTO
THE EVENING. WILL KEEP HIGH CHANCES FOR POPS GOING THROUGH EARLY
EVENING AND THEN DECREASE THEM LATE EVENING AND OVERNIGHT SO THAT
ONLY SCATTERED SHOWERS CAN BE EXPECTED AFTER MIDNIGHT IN THE
SOUTHEASTERN HALF OF THE CWA. THEREAFTER DRY CONDITIONS ARE
EXPECTED THROUGH THE WEEKEND. THESE MODELS ALSO SHOW A WEAK
SHORTWAVE MOVING THROUGH THE GREAT LAKES ON SATURDAY NIGHT THAT
WILL BRING AN ACCOMPANYING COLD FRONT ACROSS THE CWA EARLY SUNDAY.
THIS WILL BE A DRY PASSAGE AS THERE IS VERY LITTLE MOISTURE FOR IT
TO WORK WITH AND ANY ASCENT WILL STAY WELL NORTHEAST OF THE AREA.

TEMPERATURES BEHIND THE FIRST COLD FRONT WILL BE BELOW NORMAL FOR
THE WEEKEND.  MOS TEMPERATURES ARE IN GENERALLY GOOD AGREEMENT.
HIGHS ON SATURDAY ARE SUPPORTED BY MIXING DOWN 850MB TEMPERATURES.
WENT CLOSER TO THE WARMER NAM MOS VALUES ON SUNDAY WHICH ARE ALSO
SUPPORTED BY MIXING.

MEDIUM RANGE MODELS ARE IN RELATIVELY GOOD AGREEMENT THAT UPPER
RIDGE AXIS WILL MOVE ACROSS MISSOURI AND ILLINOIS MONDAY INTO
TUESDAY.  A COLD FRONT WILL THEN ENTER THE MIDWEST AND BECOME
ELONGATED AS IT BEGINS TO ALIGN ITSELF WITH THE ZONAL FLOW ALOFT.
THE GFS KEEPS THE FRONT JUST NORTH OF THE CWA COMPARED TO THE ECMWF
WHICH IS A BIT FARTHER SOUTH. BOTH MODELS ARE NOT SHOWING ANY
QPF...SO WITH KEEP THE MENTION OF RAIN OUT OF THE FORECAST FOR
NOW. TEMPERATURES WILL CLIMB BACK UP TO NEAR NORMAL BY MIDWEEK AS
850MB TEMPS WARM UP INTO THE MID TEENS.

BRITT

&&

.AVIATION...
ISSUED AT 1221 PM CDT FRI SEP 7 2012

POTENT COLD FRONT STRETCHED FROM FAR CORNER OF SE IOWA TO JUST
SOUTH OF A KIRKSVILLE TO KANSAS CITY LINE. THE AIR MASS AHEAD OF
THE FRONT CONTINUES TO DESTABILIZE AND CURRENT THOUGHTS ARE THAT A
LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AFTER 20Z WHEN
ITS LOCATION WILL BE SOUTH OF KUIN AND NORTH OF KCOU-KSTL. HAVE
TEMPO GROUPS TO ACCOUNT FOR THE THUNDERSTORM THREAT. GUSTY
NORTHWEST WINDS EXPECTED WITH INITIAL COLD FROPA AND MVFR CIGS
WITH SOME LIGHT RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING
EXPECTED FROM NORTH-SOUTH TONIGHT WITH WINDS DIMINISHING TO 10-13
KTS.

SPECIFICS FOR KSTL...

EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP ALONG AN ENCROACHING
COLD FRONT IMPACTING THE TERMINAL IN THE 20-23Z TIME FRAME. THE
TEMPO GROUP ACCOUNTS FOR THIS BUT CONDITIONS COULD BE WORSE WITH
THE THUNDER...ESPECIALLY STRONG WINDS. LOOKING FOR FROPA AROUND
23Z WITH GUSTY NORTHWEST WINDS AND MVFR CIGS WITH LIGHT
RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING OVERNIGHT WITH
WINDS DIMINISHING TO 10-13 KTS.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 7, 3:01 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT FRI SEP 7 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
401 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
MAINLY ALONG AND EAST OF A SPRINGFIELD ILLINOIS TO COLUMBIA
MISSOURI LINE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ISOLATED
TORNADOES AND VERY HEAVY DOWNPOURS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

BRITT

The radar

The Pleasant Hill radar (KEAX), 154 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

14 hail, 14 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
September 7, 2:39 PM CST to 2:45 PM CST
Where
Boone County, 3.35 mi S of Woodlandville to 1.73 mi NE of Woodlandville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.022, -92.503

Hail, Washington

When
September 7, 2:43 PM CST
Where
Washington County, 0.12 mi W of Anthonies Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -91.082

Hail, Lincoln

When
September 7, 2:43 PM CST
Where
Lincoln County, 4 mi N of Troy
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.038, -90.980

Hail, Boone

When
September 7, 2:47 PM CST to 2:52 PM CST
Where
Boone County, 0.34 mi N of Midway to 2.63 mi ESE of Midway
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.985, -92.449

Hail, Boone

When
September 7, 2:55 PM CST to 3:10 PM CST
Where
Boone County, 2.79 mi WNW of Columbia to 2.81 mi ENE of Columbia
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.969, -92.376

A swath of large hail fell across the northern portions of Columbia, along Interstate 70. The biggest hailstones were baseball size.

Hail, Boone

When
September 7, 3:01 PM CST to 3:09 PM CST
Where
Boone County, 1.82 mi W of Harg to 1.54 mi ESE of Harg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.934, -92.263

Hail, Lincoln

When
September 7, 3:02 PM CST
Where
Lincoln County, 0.65 mi ESE of Winfield
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.997, -90.739

Thunderstorm Wind, Cole

When
September 7, 3:33 PM CST
Where
Cole County, 0.44 mi ESE of Centertown
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.619, -92.412

Thunderstorm winds blew down several trees around Centertown.

Hail, Cole

When
September 7, 3:37 PM CST
Where
Cole County, 0.43 mi E of Hickory Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -92.362

Hail, Cole

When
September 7, 3:41 PM CST
Where
Cole County, 0.53 mi SW of St Martin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.594, -92.337

Hail, Cole

When
September 7, 3:46 PM CST
Where
Cole County, 0.9 mi WNW of Jefferson City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.586, -92.195

Hail, Warren

When
September 7, 3:52 PM CST to 3:55 PM CST
Where
Warren County, 1.95 mi WSW of Warrenton to 0.12 mi WSW of Warrenton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.809, -91.163

Hail up to tennis ball size fell across Warrenton. The large hail broke several windows.

Thunderstorm Wind, St. Louis

When
September 7, 4:05 PM CST
Where
St. Louis County, Florissant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -90.330

Thunderstorm winds blew down several large tree limbs in Florissant. One tree limb broke a windshield on a car.

Hail, St. Louis

When
September 7, 4:10 PM CST
Where
St. Louis County, Florissant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -90.330

Thunderstorm Wind, St. Charles

When
September 7, 4:10 PM CST
Where
St. Charles County, 1.57 mi WSW of Orchard Farm
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.873, -90.478

Thunderstorm winds blew down a large tree. The tree briefly blocked Blase Station Road just north of the railroad tracks.

Thunderstorm Wind, Reynolds

When
September 7, 4:15 PM CST
Where
Reynolds County, 0.49 mi NNW of Lesterville to 0.48 mi ENE of Lesterville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.456, -90.855

Thunderstorm winds blew down several small trees as well as numerous large tree limbs around town.

Hail, Reynolds

When
September 7, 4:15 PM CST
Where
Reynolds County, 0.28 mi NW of Lesterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.453, -90.854

Thunderstorm Wind, St. Francois

When
September 7, 4:25 PM CST to 4:30 PM CST
Where
St. Francois County, 1.53 mi SSW of Davis to 0.99 mi SE of Cantwell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.798, -90.607

Thunderstorm winds blew down several trees between Bismarck and Park Hills. A couple of homes sustained minor roof damage from fallen trees.

Thunderstorm Wind, Osage

When
September 7, 4:26 PM CST to 4:27 PM CST
Where
Osage County, 1.9 mi S of Byron to 1.98 mi S of Byron
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.303, -91.727

Thunderstorm winds blew down several large trees, as well as tree limbs, north of Belle. One tree fell onto a house causing moderate damage near the intersection of Highway 89 and Highway Y. Another large tree fell onto Highway 89.

Thunderstorm Wind, Gasconade

When
September 7, 4:35 PM CST to 4:37 PM CST
Where
Gasconade County, Bland to Hermann
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.300, -91.630

Thunderstorm winds blew down several large tree limbs. Also, in Hermann an antenna was blown down.

Hail, Crawford

When
September 7, 4:52 PM CST
Where
Crawford County, Cuba
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.070, -91.400

Thunderstorm Wind, Franklin

When
September 7, 4:52 PM CST
Where
Franklin County, New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -91.220

Thunderstorm winds blew down several power lines around town.

Thunderstorm Wind, Madison

When
September 7, 5:15 PM CST
Where
Madison County, 3.03 mi S of Millcreek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.487, -90.312

Thunderstorm winds blew down a large tree onto Highway C near intersection with U.S. Highway 67.

Thunderstorm Wind, Madison

When
September 7, 5:30 PM CST to 5:33 PM CST
Where
Madison County, 1.06 mi S of Marquand to Marquand
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.415, -90.173

Thunderstorm winds blew down numerous large tree limbs, a few power lines and a large tree. The tree was blown down onto Highway DD just south of Marquand.

Thunderstorm Wind, Washington

When
September 7, 5:35 PM CST
Where
Washington County, 2.15 mi NNW of Cannon Mines
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.080, -90.731

Thunderstorm winds blew down numerous large tree limbs onto Highway 21...near intersection with Highway 47.

Thunderstorm Wind, Jefferson

When
September 7, 5:43 PM CST
Where
Jefferson County, 0.63 mi WNW of Dittmer
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.334, -90.691

Thunderstorm winds blew down several trees in Dittmer near Highway 30.

Thunderstorm Wind, Jefferson

When
September 7, 5:51 PM CST
Where
Jefferson County, 2.21 mi ENE of Hillsboro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.237, -90.530

Thunderstorm winds blew down several trees onto Amy Clark Road east of Hillsboro.

Thunderstorm Wind, Madison

When
September 7, 6:42 PM CST
Where
Madison County, Fredericktown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -90.300

Thunderstorm winds blew down numerous tree limbs around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414543, 414541, 414544, 414545, 414547, 414550, 414575, 414580, 414583, 414585, 414586, 414589, 414591, 414592, 414593, 414595, 414596, 414598, 414597, 414599, 415620, 415621, 415622, 415623, 415624, 415626, 415627, 415628.